Format

Send to:

Choose Destination
See comment in PubMed Commons below
Arch Neurol. 2008 Nov;65(11):1443-8. doi: 10.1001/archneur.65.11.noc80069. Epub 2008 Sep 8.

Treatment of neuromyelitis optica with rituximab: retrospective analysis of 25 patients.

Author information

  • 1Mayo Clinic, Rochester, Minnesota, USA. anu.jacob@thewaltoncentre.nhs.uk

Abstract

BACKGROUND:

Neuromyelitis optica (NMO) is an uncommon, life-threatening inflammatory demyelinating disorder. Recently, much has become known about its immunopathogenesis. However, optimal treatments, with expected outcomes, have not been established.

OBJECTIVE:

To evaluate the use and efficacy of rituximab for treating NMO.

DESIGN:

Retrospective multicenter case series of NMO patients treated with rituximab.

SETTING:

Seven tertiary medical centers in the United States and England.

PATIENTS:

Twenty-five patients (including 2 children), 23 of whom experienced relapses despite use of other drugs before rituximab. Extended follow-up of 7 previously reported patients is included.

INTERVENTIONS:

Infusions of rituximab at median intervals of 8 months.

MAIN OUTCOME MEASURES:

Annualized relapse rate and disability (expressed as Expanded Disability Status Scale score).

RESULTS:

At a median follow-up of 19 months, the median annualized posttreatment relapse rate was lower than the pretreatment rate (0 [range 0-3.2] vs 1.7 [range, 0.5-5] relapses, P < .001). Disability improved or stabilized in 20 of 25 patients (80%, P = .02). Two patients died during the follow-up period, 1 owing to a brainstem relapse and 1 owing to suspected septicemia. Infections were reported in 20% of patients.

CONCLUSIONS:

In NMO, treatment with rituximab appears to reduce the frequency of attacks, with subsequent stabilization or improvement in disability.

PMID:
18779415
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk